Written by: Heather Helmendach, Legal Assistant
Law Offices of Thomas J. Lamb, P.A.
A recent study found in the Journal of the National Cancer Institute assessed the relationship between melanoma skin cancer and erectile dysfunction (ED) drugs like Viagra, Cialis, and Levitra. Contrary to prior studies on this subject, they suggested that there may not be a link after all.
This new study conducted a review of previous studies that suggested ED drugs--also referred to as Phosphodiesterase inhibitors (PDE5i)--were associated with an increased risk for melanoma development.
They argued that the prior studies failed to identify certain confounding factors such as sun exposure, lifestyle factors, and socioeconomic status. They expound on these notions, below:
Notably, both PDE5i use and skin cancer are strongly associated with socioeconomic status, suggesting potential for confounding by lifestyle factors. The increased risk of in situ melanoma among PDE5i users and reduction in advanced disease also raises the possibility of detection bias.
A Medscape article provides further explanation, saying, "the group of patients likely to take medicines for ED also happens to be more health conscious, more likely to see a physician, and so more likely to be diagnosed with melanoma than other men of similar age."
Here are the findings of this most recent study:
- Only low PDE5i exposure was associated with increased risk (RR = 1.15, 95% CI = 1.01 to 1.31), whereas high exposure was not (RR = 1.09, 95% CI = 0.97 to 1.23).
- High PDE5i exposure was associated with an increased risk of stage 0 melanoma (RR = 1.45, 95% CI = 1.09 to 1.92), but decreased risk of stage II to IV melanoma (RR = 0.67, 95% CI = 0.46 to 0.97).
- The risk for melanoma was increased by 11%, at a relative risk (RR) of 1.11, compared to those who did not use PDE5 inhibitors.
While the researchers state that "Our meta-analysis of four observational studies on PDE5i and melanoma found a statistically significant association," they are quick to point out that "it did not meet five of Hill’s nine causal criteria, suggesting against a causal relationship."
A summary of the implications of these findings is provided by the following Science Daily article:
The researchers found an overall increase in melanoma risk among men who used PDE5 inhibitors, but they hypothesized that if a cause and effect exists, higher use of erection medications would be associated with higher risk of developing the disease. Loeb and her colleagues found the opposite: there was an increase in risk among men who had a small amount of exposure to these medications, and men who took larger amounts of erectile dysfunction medications had no significant increase in melanoma risk.
Essentially, the researchers of this most recent study argue that "Overall, Viagra (sildenafil, Pfizer Inc) and other PDE inhibitors are safe medications as long as men are not taking nitrates, which carry a risk of reducing blood pressure."
However, we will continue to monitor the medical literature for updates concerning PDE5 inhibitors and an increased risk of melanoma skin cancer.
In the meantime, we encourage you to visit our website to learn more, and complete a free case evaluation if you or someone you know has been diagnosed with melanoma after using Viagra, Cialis, or Levitra.
Drug Injury Watch: Side Effects News & Reports
Drug Injury Law: Medical & Legal Information